Sunday, December 27, 2009

My readers write

I'd like to thank my reader Brian, who submitted this story. For my non-medical readers, NPO is medspeak meaning "no food, water, or pills orally". Advair is a drug that's INHALED.


Hi Dr. Grumpy! I'm a pharmacist at an academic medical center. Tonight I received a phone call from a surgical resident.

Dr. Surgistud: "My patient is NPO for surgery and is on Synthroid. Is there an IV formulation and what is the conversion?"

Brian, RPh: "Yes, it's 50% of the oral dose."

Dr. Surgistud: "OK, great. And also - the patient is on Advair. I need to change him to Levalbuterol and Atrovent, right?"

Brian, RPh: "Um... no. Those are different drugs. Why do you want to change the Advair?"

Resident: "Because the patient is NPO."

Hope you got a good laugh out of that... all of my colleagues did!

18 comments:

student dr. blaze said...

He clearly fits the old joke: what do you call the last ranked person in a graduating medical school class at the last ranked school? Dr. Surgistud, of course. ;-)

PJ Geraghty said...

sounds like an orthopod to me. Haver him build a bookcase.

Schrifter said...

LOL Pharmacist should have offered to use "Arsehaler" :))

Phathead said...

I woulda told them to have the patient use it rectally.

Old MD Girl said...

Aw, poor Dr. Surgistud. He was probably confused because Advair looks like little pills in that rotating disk thingy. I'm sure I was confused about that once upon a time too.

Adam said...

Advair - Long acting beta agonist and inhaled steroid...

Levalbuterol - short acting beta agonist; atrovent - short acting anticholinergic.

The NPO thing aside, this resident has no clue what they're doing with drugs. That's what we're for I guess.

http://www.youtube.com/watch?v=wd-M_OLvchk

John Woolman said...

Come on guys, At least he asked. If he got condescended to/sneered at perhaps he won't next time. Is that going to be in the interests of the patient?

Anonymous said...

okay I am a bio/psych major and understand was "Nihil Per Os" aka NPO means and that an inhaled steroid should not be ANY problem with a NPO restriction....idiot...this is why I don't trust a lot of surgeons and do background checks (state medical board files, etc)

Chrysalis Angel said...

Geesh, even I know that. Scary.

Matt M said...

OK, smart guys. The instructions are "Nothing by mouth." Where do you put the inhaler? In the mouth.

Could it be administered by nose?

Anonymous said...

well you do have to rinse your mouth afterwords.....

Cristina said...

HAHA! Reminds me of the order I had last night for prednisone IV (I'm an RN, not a pharmacist). I called the resident back to tell him it doesn't come in IV form and his response was "uh, oh, um, I'll call you back".

Anonymous said...

you rinse you mouth after using it to prevent yeast overgrowth due to immunosuppression by the steroid, not for any other reason....

Pharmacist.

Anonymous said...

1st Anonymous: I hope you hide your cocky attitude if/when applying to med school. Trying to be an internet doctor while still in undergrad is a little arrogant. This surgical resident probably should have known better, but as mentioned before, at the very least he asked, and there are a number of factors that may have caused him to make a quick call to the pharmacist rather than do some deeper thinking on it. Also, while it definitely makes for a funny story, I think calling him an "idiot" is a bit overboard for a "bio/psych major".

Chrysalis Angel said...

"at the very least he asked, and there are a number of factors that may have caused him to make a quick call to the pharmacist rather than do some deeper thinking on it."

This is so true. He could have been exhausted, overwhelmed at the moment - we can't know. We have ALL had our moments. I do feel the post was just meant to be light hearted, and the intent not meant to really bash another. If anything, it reminds us how these things happen. Better for him to ask, than make a wrong decision on his own.

Anonymous said...

maybe the patient had something wrong with his throat and that is why hes going for surgery. perhaps spraying that medicine directly on the wound would affect the way it heals.

Anonymous said...

My first question to the surgeon, Why even bother with IV synthroid? Considering the half-life and all......guess someone needs to go look in their PDR

KC_the_professional_pt. said...

Wow, I thought it was mostly nurses who "ate their young!" I adore the clueless, bright eyed & green behind the ear docklings, as they really are throw to the sharks to see whether they can hack it or not & opt out for a nice little psych. office full of the crazies who need pounds of meds to keep them sane, but rarely have to be seen ASAP for an emergent issue (thank hebbens for the ER shrinks!) or call your service at 3:00 am with complaints of "can't sleep!" (all the while, Dr. X is thinking: thanks asshat, neither can I!) Surg residents really get a lot of crap thrown their way & if they're ticking down the minutes after being on call for 3 days straight, their minds seem to short circuit & silly mistakes become abundant. I owe my life to a surg res & I'll never forget having him just sit for a while & talk to help him feel less frazzled. While I often opt to keep med students & residents as close as the nearest door when I am ailing badly, I've learned that doctors, at least none so far, are shot out of the uterus & never make mistakes. NPO is so often pounded into them by all directions; teaching doc, hospital admins, & anesthesiologists so while this poor dockling was missing out on the fact that the inhaler is not the nominal NPO item & his suggestions for other meds were waaaay off base, bless his silly, sleep deprived mind: he asked before doing something! Here's hoping he made it through that night & got home safely...

 
Locations of visitors to this page